Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Heart palpItations as an adverse side effect of taking Singulair

Post is to all that read and are willing to take time to reply.    I am a mother of a 26 year daughter who recently pulled the plug on taking a daily dose of Singulair (it was generic) after over a year.  It was used as a maintenance treatment for chronic allergies and sinus infections. Seemed to work ok, however in the 6 months there had been a couple times she rushed herself to the doctor for symptoms that no one even thought to suspect the allergy medication.  First there was numbing and tingling in her arms. Then there were muscle aches in the lower back. BUT 4 weeks ago she started having chest tightness, heart palpitations, insomnia and fearful thoughts which of course brought on extreme anxiety.  It was after 4 days of these repeated systems that she told me.  I asked about work and all the usual factors that lead most  to stress and anxiety.  WITHOUT CONSULTING HER DOCTOR she stopped taking her Singulair. This was Saturday. She insisted work and all was good.  The next day while she and I were out for what was suppose to be a relaxing Sunday afternoon, she had a severe panic attack.  She had consumed coffee an hour earlier and were now sitting
eating dinner. We each had maybe half a glass of wine. It was then that I realized something was really off as she is a happy free spirited young woman. She does have a tendency to be a little OCD at times but in manner that one would call normal and stubborn.    That day I decided to research the drug. My daughter had shared some startling findings with me. IMWAS SHOCKED TO READ EVEN ON THE GOVERNMENT WEB SITE ALL THE ADVERSE SIDE EFFECTS  to this  DRUG.  ALL of the above mentioned
were there. This leads me to this posting.   It has been 3 weeks and she is still having some adverse side effects. They seem to come in waves.  

The chest tightness eased almost immediately. The fearful thoughts played out along with the anxiety for the first week. Then came insomnia. Last weekend the chest tightness returned followed with depression.  I have been helping with her diet and making sure she eats well.  She has juiced and done the Paleo diet before so eating well and cutting out sugar was just a natural response . Along with watching her diet we picked up L- Thianine (  which is basically green tea in a capsule).she took it for 3 days and then stopped. Decided to just try diet and vitamins .Also eliminated caffeine. She tried drinking her normal cups of coffee but even one gets her anxious and panic attack starts to set in. Also no chocolate. She started taking omega.  She has been taking a daily vitamin and probiotic for the past 2 years so adding on omega was easy. She works out several times a week and is good physical shape so she has tried to stay proactive in that area, but there have been days that the insomnia have barely made it possible to get through work.  I had picked up some phosphatidyl serine from our vitamin company last week and the omega and it seem to calm her mood somewhat.  Eating foods rich in amino acids help. Trying to eat balanced meals and snacking on pumpkin seeds , sunflower seeds, walnuts, apricots and cantaloupe along with some green juices are pretty much all she is eating. No junk food. Yes, and no alcohol.

Of course she wants to go out and get back to a normal life. It breaks my heart to watch.  It has been very scary.

I am hoping someone with a similar experience will reply. She is allergic to several antibiotics and we have known since she was 4 that she has sensitivities to fragrance and dyes  in soaps and environmental allergies but to date no food allergies.    
1 Responses
Avatar universal
I have been feeling the same way almost 2 weeks off of singulair, did your daughter ever make a full recovery?  This is ridiculous that this "medicine" is even allowed to be prescribed.
1 Comments
I started taking singulair and almost immediately started to have insomnia and horrible nightmares.  I feel as though I am going to die, suffocate and not wake up.  It is extremely depressing.  I have had my left arm into my hand go completely numb and trying to figure out why, has led me to this posting.  I had a similar experience taking prednisone-becoming so depressed and fearful.  This experience with singulair mimics that of the prednisone issues.  As of tonight, I have stopped taking singulair and plan to follow up with my PCP this week.  I have only been on it for 2-3 weeks and I have had enough of this feeling.  I want my life back.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.